Severe Neurologic Toxicity Induced by Cyclosporine A in Three Renal Transplant Patients

Research output: Contribution to journalArticle

57 Scopus citations

Abstract

Cyclosporine A (CyA) is a potent immunosuppressive agent that is used in organ transplantation and in a variety of immunological diseases. It has a variety of adverse side effects, some of which can be serious and even life-threatening. CyA-associated neurotoxicity is generally mild, consisting of fine tremor. However, more complex neurologic abnormalities, including motor spinal cord and cerebellar syndromes, have rarely been described in bone marrow and liver transplant patients. Renal transplant patients have been spared from such CyA-induced toxicity. In this report, three renal transplant patients are described who developed complex and severe neurologic toxicity in the setting of therapeutic blood levels of CyA, which was completely reversible on discontinuation of the drug. No patient had a prior history of neurological or psychiatric dysfunction and there was no evidence of known psychoactive substance abuse. The toxicity was manifested as flaccid hemiparesis in one and dementia in a second patient. The third patient developed a previously unreported Guillain-Barré-like syndrome consisting of an ascending motor neuropathy. One patient developed reversible lesions involving the cerebral white matter. Whereas similar complex neurologic syndromes have been confined to patients who are intensely immunosuppressed, often debilitated, and have toxic levels of the drug, these three patients serve to emphasize that complex neurotoxicity can occur in stable patients who have therapeutic levels of CyA. Given the use of CyA in an ever-expanding list of disease processes, an appreciation of these potential neurologic syndromes is of paramount importance. At present, CyA-induced neurologic disease remains a diagnosis of exclusion. However, if no other obvious cause can be determined, we recommend discontinuation of CyA and use of an alternative agent.

Original languageEnglish (US)
Pages (from-to)116-121
Number of pages6
JournalAmerican Journal of Kidney Diseases
Volume18
Issue number1
DOIs
StatePublished - Jan 1 1991

Keywords

  • Cyclosporine A
  • neurotoxicity
  • renal transplant

ASJC Scopus subject areas

  • Nephrology

Fingerprint Dive into the research topics of 'Severe Neurologic Toxicity Induced by Cyclosporine A in Three Renal Transplant Patients'. Together they form a unique fingerprint.

  • Cite this